- This topic is empty.
December 7, 2014 at 5:29 am #22268
I am after a bit of advice as to what my father should do in his current situation. A quick recap of his melanoma journey to date. Tumor found on lung in Feb this year. Surgery to remove tumour sucessful. Tumor found to be melanoma. BRAF negative. 3 months ago 6 brain mets found, the largest 11mm. WBR advised and given over two weeks, resulted in swelling on the brain, Dad was on steriods for 3 months to reduce swelling. Had CT scan last week and still has swelling on the brain so back on steriods. CT scan has shown radiation has had no effect. Large brain met now 18mm and a new tumor has come back to his lung. Can’t start Ipi as on steriods for brain swelling so Oncologist is suggesting Chemo. Just keen to hear what people think of chemo and whether it may be better to wait out the brain swelling on steriods as opposed to starting chemo. Then go straight into Ipi. Dad is very weak when off steriods so just don’t see how chemo is a good idea when it will surely make him feel worse. A advice, similar stories to compare to would be really helpful.
PennyDecember 8, 2014 at 5:37 pm #65921tamieParticipant
Sorry to hear about your father.
How much Steroid does he get?
My husband finished 2 weeks of brain radiation about 3 weeks ago and also developed Sweeling. He started the first treatment of IPI, when swelling developed and extended.
he is on steroid now, but our doctors thinks that as long as the steroid are not being takern in the first few days of IPI and reduced to no more than 4 mg per day it is possible to combine the two.
TammieDecember 8, 2014 at 9:16 pm #65922
Thanks for the response. He’s on 4mg of Steriods per day at the moment and will start weaning off these over the next few weeks I believe. It’s just concerning that his brain radiation finished almost 3 months ago and the swelling is still so bad. Seeing his oncologist tomorrow so will know more then. I just want him to have a chance to try the immunotherapy drugs and am worried he’ll just get sicker and weaker on Chemo and then never get the chance. It’s also a scary thought to go against what the medical professionals are telling you to do. I’m keen to know what experiences people have had with Chemo as all I’ve heard is that it doesn’t work.
Thanks again for the message, ill ask the oncologist if he can start ipi on a small does of steriods when we see him tomorrow.
PennyDecember 11, 2014 at 12:43 pm #65923
Chemo is a broad classification for drugs. For melanoma it is often dacarbazine or temodar, sometimes they use abraxane (taxol) or other chemos meant really for breast and other cancers. The drugs that truly seem to work for melanoma are the immunotherapies (IPI and PD1 and PDL) and the braf drugs for braf positive people. So I’m unsure what chem your doctor is referring to, but I would ask and mention that these drugs usually have a slim response rate. I hope your path gets easier to navigate and hope you are taking good care of you.December 15, 2014 at 9:55 am #65924
Thanks for your message. It turns out my initial thoughts as to why Dad needed to go back onto steroids were wrong. I thought his brain swelling was still a result of his WBR but unfortunately it is from his Brain tumours which are all growing. To try to reduce the swelling we are trying the chemo drug Temozolomide, which has some success in the brain (15% chance of some effect). It is the hope this will have some effect on the tumours – enough to get Dad off steriods and into immunotherapy…fingers crossed. If this were to happen do you know which immunotherapy drug currently has the most sucess where the disease is in the brain?
I know it’s a long shot but want to be prepared if we get the chance to try immunotherapy treatment.
Thanks for your help.
PennyDecember 15, 2014 at 3:02 pm #65925
Your dad is most fortunate to have you helping him through this. I’m sorry to hear about the growth of the brain tumors. I hope the temodar does its job and he is able to move onto immunotherapy. Keep in touch..February 8, 2015 at 9:32 am #65926 Hi everyone, I wanted to provide a further update on my Dads situation and seek some further advice. Dad has now completed two rounds if chemo however he recently suffered severe back pain so his GP sent him for an MRI which showed a new Tumor in his back muscle. With these results his oncologist has cancelled his third round of chemo and tomorrow dad will get a ct scan to assess whether the chemo has had any effect on his brain an lung mets. If his brain mets have no reduced then the oncologist believes he has no other treatment options for my dad….which will obviously be devastating. Dad has deteriorated a lot in the last two months, he’s had a couple of seizures and the Dex (steriods) have made it difficult for him to walk. He is currently on 5mg of Dex as well as anti seizure meds and a cocktail of other medication. The advice/guidance I’m looking for is around how we can reduce his Dex intake to a level where he could start on keytruda. He has had WBR, but I think he should get targeted radiation/gamma knife treatment on his brain mets but his oncologist is not keen on this option. I am keen for some opinions/advice on this as well please. It seems New Zealand is behind the times when it comes to radiation treatment as WBR is still standard course of treatment when you he more than one brain met.
I have been reading others posts on their sucess with keytruda so I hope we can find a way to get dad onto this drug before his health deteriorates even more.
Thanks in advance to those that are able to provide some insight/advice for me.
PennyFebruary 9, 2015 at 8:06 pm #65927
I hope you ignored that spam post above I just deleted. What type of chemo is your dad taking now?February 9, 2015 at 8:17 pm #65928
Hi Catherine, he was on Temozolomide but this had been stopped at this stage as a new growth has been found in a muscle in his back.April 10, 2015 at 8:44 am #65929 Hi All,
I wanted to pass on the news that my dad passed away last week after his 13 month battle with melanoma. We are devestated but I would like to say a huge thank you for the advice received on this site, I learnt so much along the way…some if it a little too late to help my dad but it was great to read others updates to kelp up to date with the developments in cures for this horrendous disease.
If I could pass on any advice, do not go near whole brain radiation it did nothing but make the last few months of my dads life a foggy mess and caused severe swelling which meant he was never able to get off steriods to try immunotherapy. Always get a second opinion
Thanks again for your help and I wish everyone all the best through their journeys with melanoma.
PennyApril 10, 2015 at 9:03 am #65930ThomvdvParticipant
I’m very sorry for your loss, Penny.
There are no words for what your help and care for your father meant to him.
I hope you take some rest.
All my love,
ThomApril 10, 2015 at 11:47 am #65931
We are so sorry for your loss. I agree, your father was most fortunate to have you by his side. Sadly, whole brain radiation can have terrible side effects. I’m so sorry for what all you had to go through. Take good care of yourself now and I hope you will be surrounded by comfort and love.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.